Heavy Snow, Logan
- When
- December 8, 1:00 AM CST to 4:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Up to seven inches of snow was reported in Logan county.
A low pressure area moved from the Central Rockies across the Central High Plains, producing an area of heavy snow over portions of northwest Kansas and southwest Nebraska. Snowfall up to 11 inches was reported.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A low pressure area moved from the Central Rockies across the Central High Plains, producing an area of heavy snow over portions of northwest Kansas and southwest Nebraska. Snowfall up to 11 inches was reported. Gusty north winds resulted in some blowing and drifting of snow. Maximum snow totals in Nebraska included: Six inches in Hitchcock and Red Willow counties. In Kansas, six inches fell in Rawlins, Sherman and Wallace counties, seven inches in Thomas and Logan counties, eight inches in Sheridan county, ten inches in Decatur, Norton and Gove counties and eleven inches in Graham county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 7, 11:36 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MST MON DEC 7 2009
.UPDATE...
659 PM MST MON DEC 7 2009
UPDATED THE ZONES TO REFLECT THE ADDITION OF THE WINTER WEATHER
ADVISORY ISSUED FOR EASTERN COLORADO (SEE HIGHLIGHT BELOW).
TWEAKED SNOW AMOUNTS SOME OVER EASTERN COLORADO FOR THE ADVISORY.
OTHERWISE NO OTHER CHANGES MADE.
FS
&&
.DISCUSSION...
232 PM MST MON DEC 7 2009
BIG FORECAST CONCERN WILL BE UPCOMING MAJOR WINTER WINTER BEGINNING
TONIGHT AND LASTING INTO TUESDAY EVENING. SATELLITE SHOWING A HIGH
AMPLITUDE RIDGE EXTENDING FROM THE EASTERN PACIFIC INTO THE ARCTIC
CIRCLE. POSITIVE TILTED TROUGH EXTENDS FROM CENTRAL/NORTHEAST CANADA
INTO NORTHERN CALIFORNIA. THIS IS LEAVING THE AREA IN WEST TO
SOUTHWEST FLOW ALOFT WITH THE VERY COLD AIR MASS WELL ENTRENCHED.
MODELS WERE IN GENERAL AND GOOD AGREEMENT AND ALSO CONSISTENT
WITH THE PREVIOUS THINKING/OUTPUT. THE NAM WAS THE OUTLIER OF THE
BUNCH. WILL FOLLOW A BLEND OF THE CANADIAN/ECMWF/GFS WHICH LOOK TO
BE HANDLING THIS THE BEST.
TONIGHT/TUESDAY...NOT TOO MUCH CHANGE FROM PREVIOUS THINKING. MAIN
THING WAS TO RAISE POPS...QPF...AND SNOW AMOUNT A LITTLE BIT WITH
SNOW ALREADY INCREASING IN COVERAGE AT THIS TIME. STRONG UPGLIDE ON
THE 295 SURFACE BEGINS IN ERNEST NEAR 06Z WITH OTHER MID/UPPER LEVEL
LIFT INCREASING AS WELL WITH EVERYTHING COMING TOGETHER FOR MODERATE
TO HEAVY SNOW LATER IN THE NIGHT THROUGH TOMORROW FOR MOST OF THE
AREA. SOME QUESTION ON THE WESTERN AND SOUTHERN FRINGES ON AMOUNTS.
THINK THEY COULD END UP BEING A LITTLE HIGHER BASED ON CURRENT
SPEED/TRACK OF SYSTEM. SO THAT IS WHY A WATCH WAS ISSUED FOR THEM.
WHEN THE NEW DATA COMES IN THE EVENING SHIFT CAN DECIDE IF SHOULD BE
AN ADVISORY OR WARNING. CURRENTLY ADVISORIES ARE NEXT TO THOSE
COUNTIES.
REGARDLESS OF THE AMOUNTS THE WINDS LOOK VERY STRONG. MODELS ARE
SHOWING NEAR 10 MB OF GRADIENT TOMORROW BEHIND THE SYSTEM WITH
PRESSURE RISES ACTUALLY HIGHEST OVER THE WESTERN AND SOUTHERN
FRINGES. NEAR 30 KNOTS SUSTAINED WITH MUCH HIGHER GUSTS ARE
DEFINITELY POSSIBLE. CONSEQUENTLY OUTSIDE OF THE WATCH AREA...THERE
IS A WINTER STORM WARNING IN EFFECT. AM VERY CONCERNED THAT WITH
THE DRY/FLUFFY SNOW ON THE GROUND ALREADY AND THE DRY/FLUFFY SNOW
EXPECTED TO FALL...VERY CLOSE TO BLIZZARD CONDITIONS COULD DEVELOP.
THE EVENING AND OVERNIGHT SHIFTS WILL NEED TO LOOK AT THIS AGAIN
WITH AN ADDITIONAL UPGRADE POSSIBLE.
TEMPERATURES WILL GO NOWHERE TOMORROW WITH THE SNOWFIELD AND CLOUD
COVER IN PLACE ALONG WITH THE UPSLOPE WINDS/COLD AIR ADVECTION
GOING ON. MANY LOCATIONS TODAY HAVE NOT REACH 10 DEGREES. SO WILL
SHOOT FOR BELOW GUIDANCE.
TUESDAY NIGHT/WEDNESDAY...THE HEAVIEST SNOW SHOULD BE ON THE WANE
WITH THE EASTERN COUNTIES THAT ARE CLOSEST TO THE CIRCULATION
GETTING THE MOST ACCUMULATION DURING THE EVENING. LOOKS LIKE
THE CHANCE OF SNOW WILL BE GREATER IN THE EVENING THAN THE PREVIOUS
PACKAGE AND RAISED POPS ACCORDINGLY. BLOWING SNOW WILL CONTINUE TO BE
A PROBLEM DURING THE EVENING.
TEMPERATURES WILL BE COLD WITH ALL THE SNOW ON THE GROUND AND WILL
PROBABLY NEED TO LOWER SOME.
WEDNESDAY NIGHT/THURSDAY...WOULD EXPECT COLD CONDITIONS TO CONTINUE
DURING THIS PERIOD WITH TEMPERATURES NEEDING TO BE LOWERED DURING
THIS TIME AS WELL.
THURSDAY NIGHT THROUGH MONDAY...DID NOT SPEND MUCH TIME ON THIS
PERIOD. MODELS ARE IN CLOSE AGREEMENT AND HAVE NOT CHANGED MUCH
OVER THE LAST 24 HOURS. PATTERN REMAINS UNCHANGED DURING THIS PERIOD.
TO START THIS PERIOD...EXPECT A WIDESPREAD SNOWFIELD OVER THE AREA...
ESPECIALLY BEGINNING IN OUR NORTHEAST HALF AND EXTENDING TO THE EAST
OF THE THERE. GROUND TEMPERATURES ARE NOW BELOW FREEZING SO DO NOT
EXPECT MUCH MELTING FROM UNDERNEATH.
FOLLOWED/LOADED HPC GUIDANCE THROUGH THE PERIOD AND MADE ONLY SLIGHT
MODIFICATIONS. DECENT SHORTWAVE TROUGH MOVES THROUGH ON FRIDAY IN A
SIMILAR SETUP TO OUR CURRENT PATTERN. WOULD NOT BE SURPRISED TO GET
SOME FLURRIES OR LIGHT SNOW. LEFT IT DRY FOR NOW TO SEE HOW FUTURE
MODEL RUNS HANDLE THIS PLUS NEIGHBORS WERE NOT EXCITED ABOUT THIS
DAY AT THIS TIME. A RATHER STRONG SHORTWAVE TROUGH MOVES THROUGH ON
MONDAY AND HAVE INSERTED SLIGHT CHANCE FOR NOW. THE MEX FROM SATURDAY
INTO MONDAY ARE TOO WARM AND LOOK TO BE AFFECTED BY CLIMATOLOGY. ALL
THESE FACTORS MEAN GOING BELOW TO MUCH BELOW GUIDANCE FOR THE ENTIRE
PERIOD.
THANKS TO ALL FOR COLLABORATION.
BULLER
&&
.AVIATION...
1036 PM MST MON DEC 7 2009
FOR THE 06Z TAFS...MVFR CONDITIONS AT KGLD AND KMCK WILL CONTINUE
AND SLOWLY DETERIORATE TO LIFR AS UPPER TROUGH MOVES OUT OF THE
ROCKIES AND INTO THE CENTRAL PLAINS TONIGHT AND TUESDAY. THE NAM
INDICATES THAT SNOW SHOULD BEGIN TO TAPER OFF DURING THE LATE
AFTERNOON BUT NORTHWEST WINDS ARE EXPECTED TO INCREASE WITH STRONG
GUSTS THROUGH AT LEAST 09/00Z CAUSING BLOWING AND DRIFTING OF THE
SNOW. CONDITIONS SHOULD IMPROVE TO MVFR DURING THE EVENING AS THE
TROUGH SHIFTS EAST INTO THE MISSOURI VALLEY.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FROM 2 AM MST /3 AM CST/ TO 11 PM MST
/MIDNIGHT CST/ TUESDAY FOR KSZ001>004-013>016-027>029.
WINTER WEATHER ADVISORY FROM 2 AM MST /3 AM CST/ TO 11 PM MST
/MIDNIGHT CST/ TUESDAY FOR KSZ041-042.
NE...WINTER STORM WARNING FROM 2 AM MST /3 AM CST/ TO 11 PM MST
/MIDNIGHT CST/ TUESDAY FOR NEZ079>081.
CO...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
TUESDAY FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 612 AM MST MON DEC 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 612 AM MST MON DEC 7 2009 /712 AM CST MON DEC 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP TONIGHT ACROSS THE ENTIRE AREA AND CONTINUE THROUGH THE DAY TUESDAY. ACCUMULATIONS ARE EXPECTED TO BE LIGHT TONIGHT...BUT WILL INCREASE ON TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG WINTER STORM WILL MOVE ACROSS THE TRI-STATE AREA EARLY TUESDAY MORNING AND CONTINUE THROUGH EARLY TUESDAY NIGHT PRODUCING ACCUMULATING SNOW AND REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. WIND CHILL READINGS WILL FALL INTO THE 10 TO 20 BELOW ZERO RANGE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
Up to seven inches of snow was reported in Logan county.
Six to ten inches of snow was reported in Gove county.
Five to eight inches of snow was reported in Sheridan county.
Five to six inches of snow was reported in Sherman county.
Six to seven inches of snow was reported in Thomas county.
Up to six inches of snow was reported in Wallace county.
Six inches of snow was reported in Rawlins county.
Six to ten inches of snow was reported in Decatur county.
Six to ten inches of snow was reported in Norton county.
Eight to eleven inches of snow was reported in Graham county, with the highest total occurring 9 miles southwest of Hill City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199033, 199034, 199030, 199028, 199029, 199032, 199025, 199026, 199027, 199031.